Classifying vertex-transitive graphs whose order is a product of two primes


Vertex-transitive graphs whose order is a product of two primes with a primitive automorphism group containing no imprimitive subgroup are classified. Combined with the results of [15] a complete classification of all vertex-transitive graphs whose order is a product of two primes is thus obtained (Theorem 2.1).

This is a preview of subscription content, access via your institution.


  1. [1]

    B. Alspach, andT. D. Parsons: A construction for vertex-transitive graphs,Canad. J. Math. 34 (1982), 307–318.

    Google Scholar 

  2. [2]

    N. Biggs, andA. T. White:Permutation groups and combinatorial structures, Cambridge University Press, 1979.

  3. [3]

    J. van Bon andA. M. Cohen: Linear groups and distance-transitive graphs,Europ. J. Combinatorics 10 (1989), 399–411.

    Google Scholar 

  4. [4]

    J. H. Conway, R. T. Curtis, S. P. Norton, R. A. Parker, andR. A. Wilson:Atlas of finite groups, Clarendon Press, Oxford, 1985.

    Google Scholar 

  5. [5]

    I. A. Faradzev, andA. A. Ivanov: Distance-transitive representation of groups withPSL 2 (q)≤G≤PΓL 2 (q),Europ. J. Combin. 11 (1990), 347–356.

    Google Scholar 

  6. [6]

    R. Frucht: How to describe a graph,Ann. N. Y. Acad. Sci. 175 (1970), 159–167.

    Google Scholar 

  7. [7]

    X. L. Hubaut: Strongly regular graphs,Discrete Math. 13 (1975), 357–381.

    Google Scholar 

  8. [8]

    B. Huppert:Endliche Gruppen, I, Springer-Verlag, Berlin, 1967.

    Google Scholar 

  9. [9]

    A. A. Ivanov, M. Kh. Klin, S. V. Tsaranov, andS. V. Shpektorov: On the problem of computation of subdegrees of transitive permutation groups,Russian Math. Survey 38, no. 6 (1983), 123–124.

    Google Scholar 

  10. [10]

    M. W. Liebeck, andJ. Saxl: Primitive permutation groups containing an element of large prime order,J. London Math. Soc. (2)31 (1985), 237–249.

    Google Scholar 

  11. [11]

    L. Lovász: Problem 11,Combinatorial Structures and Their Applications, ed. R. Guy, H. Hanani, N. Sauer and J. Schönheim, Gordon and Breach, New York, 1970, 497.

    Google Scholar 

  12. [12]

    D. Marušič: On vertex symmetric digraphs,Discrete Math. 36 (1981), 69–81.

    Google Scholar 

  13. [13]

    D. Marušič: Hamiltonicity of vertex-transitivepq-graphs,Fourth Czechoslovakian Symposium on Combinatorics, Graphs and Complexity, ed. J. Nešetřil and M. Fiedler, 1992 Elsevier Science Publishers, 209–212.

  14. [14]

    D. Marušič, andR. Scapellato: Imprimitive representations ofSL (2,2k),J. Combin. Theory, B 58 (1993), 46–57.

    Google Scholar 

  15. [15]

    D. Marušič, andR. Scapellato: Characterizing vertex-transitivepq-graphs with an imprimitive automorphism subgroup,J. Graph Theory 16 (1992), 375–387.

    Google Scholar 

  16. [16]

    D. Marušič andR. Scapellato: A class of non-Cayley vertex-transitive graphs associated withPSL(2, p), Discrete Math.,109 (1992), 161–170.

    Google Scholar 

  17. [17]

    D. Marušič, andR. Scapellato: A class of graphs arising from the action ofPSL(2, q 2) on cosets ofPGL(2, q),Discrete Math., to appear.

  18. [18]

    D. Marušič, andR. Scapellato: Permutation groups with conjugacy complete stabilizers,Discrete Math., to appear.

  19. [19]

    C. Praeger, H. J. Wang, andM. Y. Xu: Symmetric graphs of order a product of two distinct primes,J. Combin. Theory, B 58 (1993), 299–316.

    Google Scholar 

  20. [20]

    C. Praeger, andM. Y. Xu: Vertex primitive graphs of order a product of two distinct primes,J. Combin. Theory, B, to appear.

  21. [21]

    T. Tchuda: Combinatorial-geometric characterization of some primitive representations of the groupsPSL n (q), n=2,3, PhD Thesis, Kiev, 1986 (in Russian).

  22. [22]

    H. Wielandt:Permutation groups, Academic Press, New York, 1966.

    Google Scholar 

Download references

Author information



Additional information

Supported in part by the Research Council of Slovenia

Supported in part by the Italian Ministry of Research (MURST)

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Marušič, D., Scapellato, R. Classifying vertex-transitive graphs whose order is a product of two primes. Combinatorica 14, 187–201 (1994).

Download citation

AMS Subject classification code (1991)

  • 05 C 25